Salience Theory of Choice under Risk. / Bordalo, Pedro; Gennaioli, Nicola; Shleifer, Andrei.

In: The Quarterly Journal of Economics, Vol. 127, No. 3, 08.2012, p. 1243-1285.

Research output: Contribution to journalArticlepeer-review

Published

Abstract

We present a theory of choice among lotteries in which the decision maker's attention is drawn to (precisely defined) salient payoffs. This leads the decision maker to a context-dependent representation of lotteries in which true probabilities are replaced by decision weights distorted in favor of salient payoffs. By specifying decision weights as a function of payoffs, our model provides a novel and unified account of many empirical phenomena, including frequent risk-seeking behavior, invariance failures such as the Allais paradox, and preference reversals. It also yields new predictions, including some that distinguish it from prospect theory, which we test.
Original languageEnglish
Pages (from-to)1243-1285
JournalThe Quarterly Journal of Economics
Volume127
Issue number3
Early online date13 Apr 2012
DOIs
Publication statusPublished - Aug 2012
This open access research output is licenced under a Creative Commons Attribution-NonCommercial-NoDerivs 3.0 Unported License.

ID: 9798520